Hyperammonemia Induced by Interaction of Valproate and Quetiapine

Author(s): Athar Halaby, Ramzi Haddad, Wadih J. Naja.

Journal Name: Current Drug Safety

Volume 8 , Issue 4 , 2013

Become EABM
Become Reviewer

Abstract:

Introduction: Hyperammonemia is one of the rare nevertheless serious side effects associated with valproic acid treatment. Two cases of valproic acid induced hyperammonemia are detailed in this article.

Cases: Case one describes an adult male who developed hyperammonemia after acute exposure to valproic acid as a treatment for his bipolar disorder-manic episode. Case two developed a similar pattern of toxicity but after chronic exposure to valproic acid. Both patients were receiving a combination of valproic acid and quetiapine.

Discussion: Measurement of the ammonium level should be considered where there is a decreased level of consciousness in patients receiving valproic acid irrespective of the diagnosis and even after a long term exposure. A possible risk of hyperammonemia can result from a combination of valproic acid and quetiapine, however further studies are yet needed to confirm this hypothesis.

Keywords: Hyperammonemia, quetiapine, valproic acid.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 8
ISSUE: 4
Year: 2013
Page: [284 - 286]
Pages: 3
DOI: 10.2174/15748863113089990039
Price: $58

Article Metrics

PDF: 40